Melphalan-associated pulmonary toxicity following high-dose therapy with autologous hematopoietic stem cell transplantation
Related Experiment Video
Updated: Aug 12, 2026

Induction of Alloantigen-specific Anergy in Human Peripheral Blood Mononuclear Cells by Alloantigen Stimulation with Co-stimulatory Signal Blockade
Published on: March 14, 2011
M S Akasheh1, C O Freytes, D H Vesole
1Department of Medicine, Medical College of Wisconsin, Milwaukee 53226, USA.
Abstract:
Melphalan can rarely cause interstitial pneumonitis and fibrosis. Although it has been reported previously in patients after conventional doses, we report four cases developing diffuse interstitial pneumonitis (DIP) after high-dose melphalan-based therapy. In a 3-year period, four of 57 (7%) consecutive patients undergoing high-dose melphalan (200 mg/m2; MEL 200) were identified with DIP. Two patients who were heavily pre-treated with alkylators developed progressive respiratory failure despite high-dose steroids and eventually died. The other two patients previously treated with vincristine, adriamycin, and dexamethasone (VAD) improved dramatically on high-dose steroids with complete resolution of their pneumonitis. Melphalan should be added to the growing list of alkylators causing pulmonary toxicity.
Related Concept Videos
Stem Cell Therapy for Tissue Regeneration
Types of Stem Cells used in Stem Cell Therapy
The two main cell types that...
Bone Marrow Sampling and Transplants
The transplant begins with high doses of chemotherapy and radiation treatment, which aim to destroy the...

